Alert archive / Alaska / Blizzard Watches in 2008

Blizzard Watch 2, NWS Anchorage, AK

January 13, 2008

NWS Anchorage, AK issued this blizzard watch at Jan 13, 2008, 6:57 PM AKST. It took effect at Jan 15, 2008, 12:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2008, 6:57 PM AKST (03:57 UTC)
In effect from
Jan 15, 2008, 12:00 AM AKST
Expired
Jan 14, 2008, 6:50 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 140857
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1157 PM AST SUN JAN 13 2008

...BLIZZARD WARNING IS CANCELLED...

A STRONG FRONTAL BOUNDARY IS MOVING THROUGH THE EASTERN BERING SEA
TONIGHT. WHILE CONDITIONS HAVE IMPROVED OVER THE PRIBILOF
ISLANDS...WE ARE ANTICIPATING A SECOND LOW TO DEVELOP EARLY MONDAY
AND MOVE INTO THE EASTERN BERING SEA THIS AFTERNOON. SNOW AND
STRONG WINDS MAY REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS
ALONG THE KUSKOKWIM DELTA MONDAY NIGHT.

AKZ195-141000-
/X.CAN.PAFC.BZ.W.0002.000000T0000Z-080114T0900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1157 PM AST SUN JAN 13 2008

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

BLIZZARD CONDITIONS HAVE ENDED ACROSS THE PRIBILOF ISLANDS. A
STRONG FRONTAL BOUNDARY HAS PASSED THROUGH THE ISLANDS. BEHIND THE
FRONT...WINDS HAVE DIMINISHED SIGNIFICANTLY AND WHILE SNOW SHOWERS
AND BLOWING SNOW WILL OCCASIONALLY REDUCE VISIBILITY OVERNIGHT WE
DO NOT EXPECT ANY MORE BLIZZARD CONDITIONS WITH THIS SYSTEM.

$$

AKZ155-141500-
/X.NEW.PAFC.BZ.A.0002.080115T0900Z-080116T0000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1157 PM AST SUN JAN 13 2008

...BLIZZARD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
AFTERNOON. 

ANOTHER STRONG LOW WILL DEVELOP THIS MORNING SOUTH OF THE
ALEUTIAN CHAIN...POSSIBLY SENDING SNOW AND STRONG WINDS TO THE
KUSKOKWIM DELTA LATE TONIGHT. 

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
2 follow-up statements
000 
WWAK42 PAFC 141403
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
503 AM AST MON JAN 14 2008


AKZ155-150215-
/X.UPG.PAFC.BZ.A.0002.080115T0900Z-080116T0000Z/
/X.NEW.PAFC.BZ.W.0003.080115T0900Z-080115T1900Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
503 AM AST MON JAN 14 2008

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST
TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER FRONT WILL CROSS THE KUSKOKWIM DELTA TONIGHT
THROUGH TUESDAY MORNING. WINDS OF 20 TO 35 MPH WITH GUSTS TO 55
MPH WILL COMBINE WITH SNOWFALL TO CREATE BLIZZARD CONDITIONS FROM
MIDNIGHT TONIGHT THROUGH MID TUESDAY MORNING. THE STRONGEST WINDS
WILL BE WEST OF BETHEL. WINDS AND SNOW WILL DIMINISH LATE TUESDAY
MORNING AS THE WEATHER FRONT MOVES NORTH OF THE AREA.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 141550 CCA
WSWALU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
648 AM AST MON JAN 14 2008


AKZ155-150415-
/X.UPG.PAFC.BZ.A.0002.080115T0900Z-080116T0000Z/
/X.COR.PAFC.BZ.W.0003.080115T0900Z-080115T1900Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
648 AM AST MON JAN 14 2008

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST
TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER FRONT WILL CROSS THE KUSKOKWIM DELTA TONIGHT
THROUGH TUESDAY MORNING. WINDS OF 20 TO 35 MPH WITH GUSTS 50 TO 65
MPH WILL COMBINE WITH SNOWFALL TO CREATE BLIZZARD CONDITIONS FROM
MIDNIGHT TONIGHT THROUGH MID TUESDAY MORNING. THE STRONGEST WINDS
WILL BE WEST OF BETHEL. WINDS AND SNOW WILL DIMINISH LATE TUESDAY
MORNING AS THE WEATHER FRONT MOVES NORTH OF THE AREA.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 13, 12:00 PM AKST, 6 hours 57 minutes earlier.

Area forecast discussion, Jan 13, 12:00 PM AKST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AST SUN JAN 13 2008

.MODEL DISCUSSION...12Z GFS MODEL SEEMS REASONABLE AND IS IN FAIR
AGREEMENT WITH THE NAM AND UKMET THROUGH 72 HOURS. ALTHOUGH GFS
ENSEMBLE SHOWS GENERAL SPREAD IN MEMBERS BEYOND 72 HOURS...CURRENT
AND LAST RUN WERE IN FAIR AGREEMENT...EXCEPT FOR WESTERN ALEUTIANS.
ALTHOUGH THE GFS IS FAR FROM PERFECT...FELT IT WAS TIME REFRESH THE
GRIDS WITH LATEST MODEL DATA WHICH AT LEAST BETTER REPRESENTS
SYNOPTIC PATTERN SHIFT.

.UPPER LEVELS...LONG WAVE OVER 150W HAS BEEN DRIFTING EAST OVER THE
LAST COUPLE OF DAYS. TROUGH WILL MOVE EAST INTO CANADA MON AS THE
BERING SEA RIDGE SHIFTS EAST. RIDGE MOVES TO OVER THE MAINLAND AND
GULF OF ALASKA MON NIGHT AND EVENTUALLY INTO CANADA TUE NIGHT. LONG
WAVE OVER THE WESTERN BERING SEA MOVES EAST AND SETS UP SOUTHWESTERLY
FLOW OVER MUCH OF THE MAINLAND AND GULF ALASKA TUE. THIS FLOW PATTERN
LIKELY TO CONTINUE INTO THU...WHICH MEANS FAIRLY PROGRESSIVE PATTERN
AND UNSETTLED WEATHER PATTERN THROUGH THIS WEEK.

.SURFACE...
.EAST...LOOKS LIKE THE LAST COLD NIGHT FOR A WHILE THROUGHOUT
SOUTHCENTRAL AS THE THE STORM TRACK SHIFTS NORTH AND BRINGS IN A
SERIES OF SIGNIFICANT LOWS AND WARMING THIS WEAK. WEATHER FRONT
MOVING ACROSS THE BERING SEA BRINGS MOISTURE AND WINDS INTO THE
WESTERN GULF MON AFTERNOON AND INTO SOUTHCENTRAL MON NIGHT/TUE.
TRIPLE POINT LIKELY SE OF KODIAK ISLAND MON NIGHT. CENTER WILL MOVE
ONSHORE OVER THE NORTH GULF TUE. PRECIPITATION LIKELY TO BE MIXED
OVER THE THE GULF AND COASTAL LOCALS WITH THIS FIRST SYSTEM. INLAND
AREAS OF SOUTHCENTRAL WILL HAVE LOCALLY STRONG WINDS AND BLOWING SNOW
COULD BE A CONCERN OVER PORTIONS OF ZONE 125 MON NIGHT/EARLY TUE.
RIDGE BUILDS IN BEHIND FIRST SYSTEM WED/WED NIGHT AND ALLOWS FOR SOME
CLOUD BREAKS AND POSSIBLY FOG FORMATION. NEXT SYSTEM MOVING OUT OF
THE NORTH PACIFIC(NPAC) ALTHOUGH NOT AS STRONG...WILL BRING WARMING
AND MOISTURE TO THE GULF THU.

.WEST...SAT IMAGERY SHOWS STORM LOW CENTER HAS MOVED NORTH OF THE
WESTERN BERING SEA AND IS RE-CURVING WNW. STRONG FRONT WHICH PRODUCED
74KT GUSTS AT ADAK IS MOVING TOWARD THE EASTERN ALEUTIANS AND THE
PRIBILOF ISLANDS. FRONT IS FORECAST TO WEAKEN AS IT MOVES INTO SW
ALASKA LATE TONIGHT/EARLY TUE MORNING. BLIZZARD CONDITIONS LIKELY
OVER THE PRIBILOFS LATE THIS AFTERNOON AND THROUGH THIS EVENING.
BLOWING SNOW WILL SPREAD TO SW ALASKA LATE TONIGHT/EARLY TUE...BUT
THINKING AT THIS TIME IS NOT FOR BLIZZARD CONDITIONS. WIND WARNING
CONDITIONS SHOULD BE ENDING OVER THE CENTRAL ALEUTIANS THIS
AFTERNOON. NEXT STORM CENTER OVER THE NPAC MOVES TO NEAR ATKA MON AND
TO NUNIVAK ISLAND TUE MORNING. ASSOCIATED FRONT SPREADS MOISTURE INTO
SW ALASKA MON EVENING. THIS COMBINED WITH WINDS LIKELY TO PRODUCE
BLIZZARD CONDITIONS ZONES 155. BRISTOL BAY ZONE MAY A SHORT PERIOD OF
BLIZZARD CONDITIONS UNTIL TEMPS WARM UP MON NIGHT. FOR NOW WILL GO
WITH BLIZZARD WATCH ZONE 155 AND GIVE SOME CONSIDERATION TO ZONE 161.
STRONG WIND HEADLINES LIKELY OVER THE ALEUTIANS AND PRIBILOFS AS LOW
CENTER PASSES. SW ALASKA LIKELY TO GET A REPRIEVE IN THE WEATHER WED
AS LOW CENTER MOVES INTO THE NORTHERN INTERIOR. WINDY CONDITIONS ARE
EXPECTED AGAIN OVER THE WEST AND CENTRAL ALEUTIANS TUE/TUE NIGHT WITH
NEXT LOW CENTER.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...WIND WARNING ENDING ZONE 187. BLIZZARD WARNING ZONE 195.
MARINE...GALE 120, 121, 129, 130, 132, 138, 140, 150, 155, 160, 180
              176,
         STORM 165, 171, 172, 175, 179, 185
         HURRICANE FORCE WIND WARNING...170
FIRE WEATHER...NONE.

RMC JAN 08

In the hours before

Local storm report, Jan 13, 5:46 PM AKST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
1046 PM AST SUN JAN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 1 NNE ADAK STATION      51.86N 176.63W
01/13/2008  M85 MPH                             AK   C-MAN STATION

            ADAK REPORTED A GUST TO 85 MPH EARLY SUNDAY MORNING.

&&

DANG

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:00 PM AKSTGale WarningAFC37 hr
Jan 13, 6:00 PM AKSTHurricane Force Wind WarningAFC17 hr
Jan 13, 6:00 PM AKSTSmall Craft AdvisoryAFC17 hr
Jan 13, 11:00 PM AKSTGale WarningAFC48 hr
Jan 13, 11:00 PM AKSTGale WarningAFC3 days
Jan 13, 11:00 PM AKSTGale WarningAFC36 hr
Jan 13, 11:00 PM AKSTSmall Craft AdvisoryAFC7 days
Jan 14, 12:03 AM AKSTBlizzard WarningAFC37 hr
Jan 14, 5:05 AM AKSTBlizzard WatchAFC10 hr
Jan 14, 10:29 AM AKSTBlizzard WarningAFC26 hr
Jan 14, 11:00 AM AKSTGale WarningAFC31 hr
Jan 14, 11:00 AM AKSTGale WarningAFC12 hr
Jan 14, 11:00 AM AKSTGale WarningAFC12 hr
Jan 14, 11:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Jan 14, 11:00 AM AKSTSmall Craft AdvisoryAFC3 days
Jan 14, 11:00 AM AKSTStorm WarningAFC12 hr
Jan 14, 11:00 AM AKSTStorm WarningAFC12 hr
Jan 14, 11:00 AM AKSTHeavy Freezing Spray WarningAFC3 hr
Jan 14, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Jan 14, 11:05 AM AKSTStorm WarningAFC12 hr
Jan 14, 2:40 PM AKSTGale WarningAFC8 hr

Nearby

Blizzard Watches in Alaska, 2008Every blizzard watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.